Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Bismarck, ND

June 10, 2018Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2018, 5:43 PM MDT for Hettinger County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 5:43 PM MDT (23:43 UTC)
Expired
Jun 10, 2018, 6:45 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:16 PM MDTHAIL 0.88Regent, NDHAIL COMING TO AN END AT TIME OF REPORT. VERY LITTLE WIND. MODERATE TO HEAVY RAINFALL.
Jun 10, 6:16 PM MDTHAIL 1Regent, NDTIME OF REPORT IS ESTIMATED BASED ON RADAR DATA. REPORT GIVEN ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-776 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KBIS 102343
SVRBIS
NDC041-110045-
/O.NEW.KBIS.SV.W.0063.180610T2343Z-180611T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
543 PM MDT SUN JUN 10 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Hettinger County in southwestern North Dakota...

* Until 645 PM MDT.

* At 542 PM MDT, a severe thunderstorm was located 8 miles west of
  Regent, or 18 miles west of Mott, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Regent around 615 PM MDT.

Other locations impacted by this severe thunderstorm include
Havelock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 10282 4642 10286 4663 10268 4652 10234
      4628 10269
TIME...MOT...LOC 2342Z 222DEG 13KT 4638 10272 

HAIL...1.25IN
WIND...60MPH
 
$$

EDWARDS
2 follow-up statements
711 
WWUS53 KBIS 110005
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
605 PM MDT SUN JUN 10 2018

NDC041-110045-
/O.CON.KBIS.SV.W.0063.000000T0000Z-180611T0045Z/
Hettinger ND-
605 PM MDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WESTERN HETTINGER COUNTY...

At 605 PM MDT, a severe thunderstorm was located over Regent, or 12
miles west of Mott, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Regent and Havelock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 10282 4642 10283 4663 10268 4652 10234
      4628 10269
TIME...MOT...LOC 0005Z 230DEG 13KT 4640 10258 

HAIL...1.25IN
WIND...60MPH
 
$$

EDWARDS
688 
WWUS53 KBIS 110026
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
626 PM MDT SUN JUN 10 2018

NDC041-110045-
/O.CON.KBIS.SV.W.0063.000000T0000Z-180611T0045Z/
Hettinger ND-
626 PM MDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WESTERN HETTINGER COUNTY...

At 626 PM MDT, a severe thunderstorm was located 6 miles northeast of
Regent, or 10 miles northwest of Mott, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Regent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4634 10275 4663 10268 4663 10266 4652 10234
      4628 10269
TIME...MOT...LOC 0026Z 223DEG 18KT 4648 10246 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:02 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 10, 5:02 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
602 PM CDT Sun Jun 10 2018

.MESOSCALE DISCUSSION...
Issued at 602 PM CDT Sun Jun 10 2018

The risk of large hail and damaging winds continues along and ~40
miles east of the cold frontal zone that is slowly moving eastward
and which extends from near Columbus to Dickinson and Bowman as of
2245 UTC. Front-preceding moisture advection has allowed mid 60s F
dewpoints to reach all the way to the Canadian border, but we note
that the axis of richest boundary layer moisture is narrow, and is
at its smallest breadth of about two counties in far north central
ND. Moreover, the low-level thermal ridge axis containing surface
temperatures of 90+ F is displaced east of the frontal zone, with
temperatures ahead of the wind shift mainly in the low to mid 80s
F, which may be one reason why it has taken longer to fully erode
stout capping than perhaps earlier expected. The thermal ridge is
in closest proximity to the moist axis and frontal zone in west
central SD, where GOES-16 imagery shows the most robust updraft as
of this writing. That storm centered on Harding County, SD, formed
on the triple point and may be in a region of stronger deep-layer
shear. We are going to be monitoring its trends closely since it
could propagate north-northeast into ND in time, and potentially
could do so immediately behind the front where deep-layer shear is
more favorable for its maintenance. Otherwise, the storms on the
ND segment of the cold front are operating in an environment of
large MLCAPE on the order of 3000 J/kg, but effective bulk wind
differences of 30-40 kt, and are multicellular in nature. We thus
expect a continued risk of hail, and in time wind and very heavy
rainfall risks will increase as continued upscale growth occurs.
SRH in the 0-1-km layer is relatively small in southwestern ND as
of late this afternoon. It's forecast to increase with time, but
storm mode and lack of stronger midlevel mesocyclones will likely
significantly hamper tornado risk. Low-level SRH is stronger over
northwest into north central ND, but storm mode there is already
primarily a tornado-unfavorable linear mode.

&&

.SHORT TERM...(This evening through Monday)
Issued at 317 PM CDT Sun Jun 10 2018

Severe thunderstorm potential through tonight is the main focus of
this forecast.

As of 20 UTC, visible satellite imagery shows a well-defined cold
front from just east of Williston to near Medora and Bowman. There
are signs of an agitated and deepening cumulus field in proximity
to that frontal zone as height falls are beginning to impinge on
that region of low-level mesoscale ascent, which is aiding with
the erosion of the stout capping layer seen on regional 12 UTC and
the 19 UTC Rapid City RAOBs at the base of a formidable elevated
mixed layer which has 700-500 mb lapse rates as large as 9 C/km.
Given surface dewpoints in the mid 60s F just ahead of the frontal
zone and its associated wind shift, significant MLCAPE on the
order of 2500 to 4000 J/kg has developed. As capping continues to
erode, we expect convective initiation to occur along the length
of the cold front from the Canadian border south to the SD state
line before 22 UTC, which is an expectation long-heralded by
nearly every CAM simulation available. The strongest wind fields
aloft associated with the shortwave trough approaching the region
from the northern Rockies are still expected to lag the primary
frontal interface, and that will likely serve as a limiting factor
to the overall strength and longevity of individual convective
elements during the afternoon and early evening. Models call for
effective bulk wind differences mainly on the order of 30 to 40
kt. Moreover, the orientation of the deep-layer shear and anvil-
level storm-relative flow vectors relative to the cold frontal
boundary all support upscale growth into a linear complex with
time following initial multicellular or transient supercell modes.
This falls in line with CAMs through the 18 UTC HRRR. Initially,
large bouyancy including through the hail growth zone will favor
risks for large hail within a few hours of initiation until a
full-scale linear mode is established, though the lack of stronger
deep-layer shear in favor of somewhat tempered mesocyclones will
likely subdue high-end hail sizes. Both the large hail and
significant hail parameters favor peak hailstone sizes generally
less than 2 inches in diameter. Damaging winds will also be a
concern, especially as upscale growth occurs by evening, and very
heavy rainfall will be a concern too given slow storm motions and
precipitable water values as high as 1.50 inches. However, we have
held off from issuing a Flash Flood Watch at this time given some
uncertainty in the magnitude of the threat.

Mesobeta-element (Corfidi) vectors suggest that the orientation of
mean cloud-layer winds and related mean outflows and the southerly
low-level jet will not favor gust-front-induced convergence and
that will temper the longevity and downshear propagation of the
cold-pool-related MCS. Therefore, the eastward progression of the
convection will be slow, and that may limit the magnitude of wind
gusts, as well. However, the density of wind reports could still
be significant, and is the primary motivation for the Enhanced
Risk from SPC. Moreover, some CAM guidance has suggested storms
will form over the higher terrain of northeast WY into western SD
and propagate into far southwest and south central ND after about
01 UTC. This convection could be slightly post-frontal in nature
and would have access to stronger deep-layer wind fields with
effective bulk wind differences potentially in excess of 40 kt.
That is reflected in HREF updraft helicity output which has peak
values from any member in the 2-5 km layer up to 200 m/2s across
north central SD, and which some iterations of the operational
HRRR have brought as far north as Bismarck. Either way, after
about 00 UTC the severe threat will be greatest in south central
ND even with the initial line, within the axis of largest CAPE.

Otherwise, Monday will be cooler and breezy in the post-frontal
regime, but the 12 UTC global model suite suggests that maximum
winds in the well-mixed boundary layer will be insufficient for
Wind-Advisory-type conditions. That's further supported by the
consensus of 12 UTC MOS guidance.

.LONG TERM...(Monday night through Sunday)
Issued at 317 PM CDT Sun Jun 10 2018

Global models suggest a cooler and mainly dry period will be in
place through midweek as weak and transitory ridging crosses the
region. However, the 00 and 12 UTC models also suggest a stronger
upper-level shortwave trough will cross the region by Thursday
night. Taken at face value both the GFS and ECMWF support strong
instability driven by boundary layer dewpoints potentially in the
middle to upper 60s F along with strengthening wind fields aloft,
which would support potential severe storms once again from
Thursday into Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 317 PM CDT Sun Jun 10 2018

A strong cold front will slowly move from far western ND this
afternoon, to a KBIS-KMOT line by 06 UTC, and to eastern ND by
Monday morning. Strong southeast winds gusting to 35 kt will
occur in advance of the front this afternoon and evening. Winds
will shift to the northwest at lower speeds behind the front.
Thunderstorms will develop along the front in western ND in the
19 to 21 UTC time frame. The storms will slowly move east and
northeast through tonight, with local IFR or LIFR conditions in
heavy rain possible. Large hail and damaging winds are possible
with the strongest cells. Outside of storms, VFR ceilings and
visibility will generally prevail, though there is potential for
MVFR stratus to form by Monday morning, especially at KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...CJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS/TK
Hazardous weather outlook, Jun 10, 4:57 PM MDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
557 PM CDT Sun Jun 10 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-112300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
557 PM CDT Sun Jun 10 2018 /457 PM MDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected over western North Dakota early
this evening, and in central North Dakota later this evening into
the overnight. The main threat will be damaging winds up to 70
mph, but large hail up to half dollar size is also possible,
mainly in western North Dakota early this evening. Very heavy
rainfall is also expected with these storms, with localized flash
flooding possible, mainly in low lying and urban areas. Storms
will quickly form into a line extending from the Canadian border
south to the South Dakota state line and will then move slowly
east and northeast, reaching Minot to Bismarck between 8 pm and
11 pm CDT, and possibly the James River Valley after midnight
CDT.

A second round of severe thunderstorms may enter southwest North
Dakota late this evening and into the early overnight. However,
this potential second round of storms is a bit more uncertain.
Will continue to monitor trends across northeast Wyoming,
southeast Montana, and northwest South Dakota this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible across western and central North
Dakota Thursday and Thursday night.

SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. A cold front will
serve as the trigger for storms as it interacts with a hot and
humid air mass. The slow-moving cold front will allow a line of
storms to form. The greatest severe threat will likely come in the
form of damaging winds from any bowing line segments that form,
especially in southwest and south central parts of the state.

PA

In the hours before

Special weather statement, Jun 10, 3:54 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT SUN JUN 10 2018

NDZ002-010-102245-
Mountrail ND-Burke ND-
454 PM CDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE AND NORTHWESTERN
MOUNTRAIL COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, a strong thunderstorm was located 6 miles north of
Battleview, or 26 miles west of Bowbells, moving north at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Powers Lake, Lignite, Columbus, Portal, Battleview and Larson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.

LAT...LON 4900 10235 4842 10269 4848 10286 4859 10289
      4872 10289 4872 10293 4879 10294 4900 10294
TIME...MOT...LOC 2154Z 195DEG 38KT 4867 10279

HARGROVE
Local storm report, Jun 10, 5:02 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             NEW TOWN                47.98N 102.49W
06/10/2018  E0.75 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL. MOSTLY HEAVY RAIN.
            NOT MUCH WIND.

&&
Special weather statement, Jun 10, 5:02 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
502 PM MDT SUN JUN 10 2018

NDZ018-102330-
Dunn ND-
502 PM MDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUNN COUNTY UNTIL
530 PM MDT...

At 501 PM MDT, a strong thunderstorm was located 5 miles southeast of
Manning, or 13 miles south of Killdeer, moving north at 30 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Killdeer and Dunn Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4710 10259 4713 10276 4742 10277 4737 10243
TIME...MOT...LOC 2301Z 190DEG 25KT 4719 10268

EDWARDS
Special weather statement, Jun 10, 5:09 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
509 PM MDT SUN JUN 10 2018

NDZ033-041-110000-
Hettinger ND-Stark ND-
509 PM MDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND SOUTH
CENTRAL STARK COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, a strong thunderstorm was located 7 miles northeast
of New England, or 20 miles south of Dickinson, moving north at 10
mph. This will affect Highway 22.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Lefor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4651 10265 4652 10285 4679 10283 4676 10246
TIME...MOT...LOC 2308Z 194DEG 10KT 4658 10273

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:06 PM MDTSpecial Weather StatementBISBowman, Slope24 min
Jun 10, 3:54 PM MDTSpecial Weather StatementBISBurke51 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningBISBurke67 min
Jun 10, 5:02 PM MDTSpecial Weather StatementBISDunn28 min
Jun 10, 5:06 PM MDTSevere Thunderstorm WarningBISMountrail54 min
Jun 10, 5:09 PM MDTSpecial Weather StatementBISStark51 min
Jun 10, 5:33 PM MDTSevere Thunderstorm WarningBISHettinger, Stark57 min
Jun 10, 5:38 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward37 min
Jun 10, 5:52 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.